Iowa, 2015

Tornadoes and Hail in Iowa, August 2, 2015

August 2, 2015 · NWS DMX · 24 events in 9 counties and zones

A cold front was making its way across the state from the north and northwest and lit up in the afternoon around 4:30 pm to 5:00 pm just outside of the metro and progressed south and southeastward as isolated to multicell storms. A tornado formed northwest of Creston, likely aided by interactions of the parent storm with the outflow from a nearby storm.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$310,000
Crop damage
$45,000
Events
24

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

A cold front was making its way across the state from the north and northwest and lit up in the afternoon around 4:30 pm to 5:00 pm just outside of the metro and progressed south and southeastward as isolated to multicell storms. A tornado formed northwest of Creston, likely aided by interactions of the parent storm with the outflow from a nearby storm. Otherwise, storms primarily dropped heavy rainfall and quarter sized hail, with a couple reports of golf ball sized hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Aug 2, 1:42 AM CST, 2 hours 21 minutes earlier.

Area forecast discussion, Aug 2, 1:42 AM CST, 2 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
242 AM CDT SUN AUG 2 2015

.SHORT TERM /TODAY/...
ISSUED AT 242 AM CDT SUN AUG 2 2015

EARLY MORNING CONVECTION OVER SOUTHERN MN CONTINUES TO MOVE EAST
WHILE IRSAT SHOWING CLOUDS COOLING OVER NORTHERN IA IN RESPONSE TO
WEAK IMPULSE AND WARM AIR ADVECTION CROSSING THE AREA. A FEW SHOWERS
HAVE ATTEMPTED TO DEVELOP...BUT EARLIER SUBJECTIVE H850 ANALYSIS
SHOWING DRY AIR ALOFT OVER MOST OF IOWA HINTS AT ONLY MODEST
DEVELOPMENT THROUGH REMAINDER OF OVERNIGHT. WILL MONITOR AND UPDATE
IF NECESSARY. SAME STORY ACROSS EASTERN NEBRASKA...STORMS FIRING IN
MORE FAVORABLE MOISTURE PLUME AT 0715Z...BUT AS THEY PROGRESS TOWARD
WESTERN CWA BOUNDARY BY 12Z...SUSPECT THEY TOO WILL GENERALLY WEAKEN
WITH TIME. THERE HAS BEEN AN ISOLATED CELL NEAR CASS COUNTY OVER THE
PAST HOUR SO A FEW STORMS MAY YET DEVELOP OVER THE SOUTH PRIOR TO
12Z. MEANWHILE FOR THE REMAINDER OF THE DAY...THE MAIN SFC LOW OVER
CENTRAL MN WILL TRACK EAST TODAY DRAGGING A BOUNDARY ACROSS THE AREA
BY LATE AFTERNOON. AHEAD OF IT...NARROW RIBBON OF WARM H850 AIR WILL
MIX DURING THE AFTERNOON HOURS BRINGING HIGHS CLOSER TO 90 OVER THE
SOUTH HALF WITH A FEW URBAN AREAS LIKELY REACHING LOWER 90S BY LATE
AFTERNOON. MUCAPE RISES TO OVER 3000 J/KG ALONG THE BOUNDARY IN THE
AFTERNOON HOURS WHICH SHOULD SUPPORT THE MARGINAL THREAT FOR A SVR
STORM AS SCATTERED STORMS DEVELOP. H700 TEMPS BUILDING TO 10-11C BY
00Z WHICH MAY INHIBIT UNTIL 21-00Z. FOR NOW WILL EXPECT A DRY
MORNING/EARLY AFTERNOON WITH BEST POTENTIAL FOR THUNDERSTORMS LATE
AFTERNOON WHICH CORRESPONDS TO TIME OF INCREASING 0-6KM BULK SHEAR
TO 30-35KTS AS WELL NEAR THE BOUNDARY. SOUTHWEST WINDS DURING THE
DAY WILL MIX TO 15 TO 25 MPH...SO BREEZY AT TIMES WITH DEW POINTS
REMAINING IN THE UPPER 60S TO LOWER 70S. THIS WILL PUSH THE HEAT
INDEX TO 95 TO 98F ACROSS THE SOUTH TODAY.

.LONG TERM /TONIGHT THROUGH FRIDAY/...
ISSUED AT 242 AM CDT SUN AUG 2 2015

COLD FRONTAL BOUNDARY TO BE SITUATED ACROSS THE SOUTHERN PORTION OF
THE STATE BY EARLY EVENING...AND WILL CONTINUE TO PUSH SOUTH
OVERNIGHT. THEREFORE MAY SEE SOME STORMS ONGOING AT THE BEGINNING OF
THE PERIOD BEFORE ACTIVITY PUSHES SOUTH INTO MISSOURI BY LATE
EVENING. NAM TRIES TO HAVE FRONT STALL OUT ACROSS SRN IA...BUT SEEMS
TO BE THE OUTLIER WITH THE REMAINDER OF THE MODELS SHOVING IT
FURTHER SOUTH INTO MISSOURI AS AN AREA OF HIGH PRESSURE BUILDS INTO
THE STATE. THEREFORE HAVE MAINLY DRY CONDITIONS FOR LATE SUNDAY
NIGHT INTO MONDAY. MAY SEE THE FRONT LIFT BACK NORTHWARD A BIT AS A
WARM FRONT WITH A SLIGHT CHANCE FOR SOME STORMS ACROSS THE FAR
SOUTHWEST LATE MONDAY/MONDAY NIGHT. WAA THEN TO BEGIN AS THE FRONT
LIFTS NORTHWARD INTO THE STATE TUESDAY INTO WEDNESDAY. THIS OCCURS
IN RESPONSE TO A STRONGER SHORTWAVE TROUGH TOPPING THE WESTERN US
RIDGE AND PUSHING INTO THE NORTHERN PLAINS TUESDAY NIGHT INTO
WEDNESDAY. COULD SEE SOME LINGERING ACTIVITY INTO THURSDAY OR
FRIDAY AS THE FRONT HANGS UP ACROSS THE STATE BEFORE PUSHING BACK
SOUTH AS A STRONG COLD FRONT MOVES THROUGH THE STATE AND HIGH
PRESSURE BUILDS INTO THE GREAT LAKES/OHIO VALLEY REGION. THIS
SENDS H85 TEMPS DOWN TO AROUND +12C BY THE END OF NEXT WEEK INTO
NEXT WEEKEND. THEREFORE EXPECT GRADUAL COOLING THROUGH THE
WEEK...WITH TEMPS FALLING BACK TO NEAR OR SLIGHTLY BELOW THE
SEASONAL AVERAGES FOR THE BEGINNING OF THE WEEK. THEN TEMPS COOL
EVEN FURTHER TO BELOW THE SEASONAL AVERAGE WITH HIGHS MAINLY IN
THE 70S BY THE END OF THE WEEK INTO THE WEEKEND.

&&

.AVIATION...02/06Z
ISSUED AT 1117 PM CDT SAT AUG 1 2015

REMOVED MENTION OF SHRA/TSRA OVERNIGHT FROM THE TERMINALS. LATEST
INDICATIONS ARE THAT SUPPORT WILL NOT BE EXISTENT FOR PCPN
OVERNIGHT. THUS...VFR CIGS AND VSBYS ARE EXPECTED. WINDS WILL BE
HIGHER ON SUNDAY THAN TODAY. SLIGHT CHANCE OF SHRA/TSRA LATE AFTN
AND EVENING ACROSS EASTERN IA...BUT HAVE NOT ADDED MENTION TO THE
KALO OR KOTM TERMINALS ATTM.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...REV
LONG TERM...BEERENDS
AVIATION...ZOGG
Hazardous weather outlook, Aug 2, 3:55 AM CST, 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
455 AM CDT SUN AUG 2 2015

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-031000-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-
BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-
POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-
CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-
APPANOOSE-DAVIS-
455 AM CDT SUN AUG 2 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS ARE POSSIBLE TODAY...MAINLY
SOUTH OF HIGHWAY 20. AN ISOLATED SEVERE STORM IS POSSIBLE WITH A
MARGINAL RISK ACROSS THE AREA. LARGE HAIL OR DAMAGING WINDS WOULD
BE THE MAIN SEVERE THREATS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

ADDITIONAL THUNDERSTORMS CHANCES COME LATE MONDAY THROUGH THE REST
OF THE WEEK. AT THIS TIME SOME STRONG STORMS ARE POSSIBLE...BUT
THE SEVERE WEATHER THREAT IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE POSSIBLE LATE THIS AFTERNOON INTO THE
EARLY EVENING HOURS.

MJB

The radar

The Des Moines radar (KDMX), 99 km away, was scanning. The volume nearest the first event began at 10:02 UTC.

Open the radar archive at this moment

Event by event

15 hail, 4 thunderstorm wind, 3 funnel cloud, 2 tornado. Local standard time, as filed.

Hail, Audubon

When
August 2, 4:03 AM CST
Where
Audubon County, 0.69 mi N of Audubon Arpt
Measured
1 in hail
Property damage
$5,000
Reported by
COOP Observer
Coordinates
41.710, -94.920

Thunderstorm Wind, Dallas

When
August 2, 4:25 PM CST
Where
Dallas County, 4.21 mi SSE of Hadden Hill
Measured
52 kt (60 mph) estimated gust
Property damage
$20,000
Reported by
Social Media
Coordinates
41.562, -93.806

Public reported a semi truck blown over in Costco parking lot. Time estimated via radar and picture submitted via twitter.

Hail, Adair

When
August 2, 4:47 PM CST
Where
Adair County, 0.52 mi E of Greenfield
Measured
1 in hail
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
41.300, -94.460

Trained spotter reported brief quarter size hail in Greenfield.

Hail, Adair

When
August 2, 4:50 PM CST
Where
Adair County, 0.86 mi NE of Greenfield
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
41.310, -94.460

Emergency Manager reported nickel size hail in Greenfield around 5:50pm CDT.

Hail, Adair

When
August 2, 5:10 PM CST
Where
Adair County, 2.69 mi WNW of Orient
Measured
1.25 in hail
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
41.210, -94.470

Trained spotter reported half dollar size hail near Orient.

Hail, Jasper

When
August 2, 5:20 PM CST
Where
Jasper County, Monroe
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.520, -93.100

Trained spotter reported quarter sized hail in Monroe, IA.

Hail, Jasper

When
August 2, 5:20 PM CST
Where
Jasper County, 2.08 mi SW of Reasnor
Measured
1.75 in hail
Property damage
$20,000
Reported by
Fire Department/Rescue
Coordinates
41.560, -93.050

Volunteer fire department in Reasnor reported golf ball sized hail.

Funnel Cloud, Union

When
August 2, 5:20 PM CST
Where
Union County, 4.66 mi W of Spaulding
Reported by
Public
Coordinates
41.157, -94.469

Public reported a funnel cloud not yet on the ground about 8 miles NW of Creston.

Tornado, Adair

When
August 2, 5:21 PM CST to 5:27 PM CST
Where
Adair County, 2.82 mi WSW of Fisk to 3.82 mi SW of Fisk
Rating
EF0
Path length
1.58 mi
Path width
70 yd
Continued into
Adams, Ia (DMX)
Crop damage
$15,000
Reported by
NWS Storm Survey
Coordinates
41.181, -94.578

This very visible tornado meandered across Adair and Adams counties for over half an hour, traveling only 8.5 miles in that time. The worst damage occurred near the small hamlet of Williamson where multiple buildings were damaged. The tornado initially traveled to the SW-SE, but executed a cyclonic loop two miles south of Williamson and then traveled to the N-NE for the remainder of its life. This is segment is for Adair county, the tornado then continued into Adams county.

Tornado, Adams

When
August 2, 5:27 PM CST to 5:57 PM CST
Where
Adams County, 0.68 mi NW of Williamson to 1.15 mi S of Nevinville
Rating
EF1
Path length
3.39 mi
Path width
300 yd
Property damage
$200,000
Crop damage
$20,000
Reported by
NWS Storm Survey
Coordinates
41.158, -94.578

This segment is for Adams county. This very visible tornado meandered across Adair and Adams counties for over half an hour, traveling only 8.5 miles in that time. The worst damage occurred near the small hamlet of Williamson where multiple buildings were damaged. The tornado initially traveled to the SW-SE, but executed a cyclonic loop two miles south of Williamson and then traveled to the N-NE for the remainder of its life.

Funnel Cloud, Adams

When
August 2, 5:27 PM CST
Where
Adams County, 1.02 mi N of Carl
Reported by
Public
Coordinates
41.135, -94.681

Public reported a funnel cloud near Mulberry Ave in northeastern Adams County.

Hail, Union

When
August 2, 5:52 PM CST
Where
Union County, 0.87 mi SE of Creston
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.060, -94.360

Trained spotter report quarter sized hail.

Thunderstorm Wind, Lucas

When
August 2, 5:55 PM CST
Where
Lucas County, 0.52 mi E of Chariton
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Public
Coordinates
41.020, -93.310

Public reported multiple large tree branches down in town.

Thunderstorm Wind, Lucas

When
August 2, 5:55 PM CST
Where
Lucas County, 0.52 mi E of Chariton
Measured
50 kt (58 mph) measured gust
Reported by
AWOS
Coordinates
41.020, -93.310

AWOS site in Chariton measured a wind gust of 50 kts.

Hail, Lucas

When
August 2, 6:00 PM CST
Where
Lucas County, 0.52 mi E of Lucas
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
41.030, -93.460

Trained spotter reported nickel sized hail.

Thunderstorm Wind, Lucas

When
August 2, 6:00 PM CST
Where
Lucas County, 0.52 mi E of Lucas
Measured
61 kt (70 mph) estimated gust
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
41.030, -93.460

Trained spotter reported multiple trees down.

Hail, Union

When
August 2, 6:01 PM CST
Where
Union County, 0.87 mi SW of Creston
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
41.060, -94.380

Amateur radio report of quarter sized hail on the west side of Creston.

Hail, Union

When
August 2, 6:09 PM CST
Where
Union County, 0.87 mi SE of Creston
Measured
1 in hail
Property damage
$5,000
Reported by
Amateur Radio
Coordinates
41.060, -94.360

Amateur radio report of quarter sized hail in Creston.

Hail, Poweshiek

When
August 2, 7:01 PM CST
Where
Poweshiek County, 4.15 mi NE of Tilton
Measured
2 in hail
Property damage
$10,000
Reported by
Social Media
Coordinates
41.570, -92.320

Twitter report relayed by KWWL of approximately 2 inch hail. Delayed report and time estimated via radar.

Hail, Taylor

When
August 2, 7:13 PM CST
Where
Taylor County, 4.67 mi SW of Gravity
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
40.720, -94.790

Emergency Manager reported quarter sized hail NW of Bedford. Report was relayed via amateur radio.

Hail, Taylor

When
August 2, 7:13 PM CST
Where
Taylor County, 4.81 mi SW of Gravity
Measured
1.5 in hail
Property damage
$10,000
Crop damage
$5,000
Reported by
Trained Spotter
Coordinates
40.725, -94.800

Trained spotter reported ping pong ball size hail.

Hail, Taylor

When
August 2, 7:23 PM CST
Where
Taylor County, 4.19 mi E of New Market
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.730, -94.820

Trained spotter reported quarter sized hail.

Hail, Taylor

When
August 2, 7:26 PM CST
Where
Taylor County, 4.19 mi E of New Market
Measured
1.75 in hail
Property damage
$5,000
Crop damage
$5,000
Reported by
Trained Spotter
Coordinates
40.730, -94.820

Trained spotter now reports hail has increased in size to golf balls since last report.

Funnel Cloud, Taylor

When
August 2, 7:35 PM CST
Where
Taylor County, 3.34 mi SE of New Market
Reported by
Trained Spotter
Coordinates
40.700, -94.850

Trained spotter reported a funnel cloud overhead moving southeast.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2015Every state in 2015This day in weather historyThe tornado archive for Iowa, 2015Warnings in Iowa, August 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 592490, 592495, 592505, 592506, 592507, 592508, 592510, 592512, 585517, 588567, 592513, 592515, 592516, 592518, 592520, 592521, 592522, 592523, 592524, 592525, 598269, 592526, 592527, 592528.